Still having symptoms

I have had a pacemaker over a year for bradychardia.  Prior to that, just before I would have a syncope episode, I would have feelings of deja-vu, tingling in arms and nausea - I was told they call this "aura" to warn you that something was about to happen.  Despite the pacer being adjusted and being put on a once-daily dose of 5 mg Midodrine to elevate my blood pressure,  I still have feelings of aura without losing consciousness.  My cardiologist cannot figure out why.  The PM seems to be working fine.  My blood pressure is within normal range, and I drink plenty of water.  Anyone else in the same or similar boat?

 


4 Comments

Yes

by AgentX86 - 2020-11-09 11:09:51

See a Neurologist. I had the same thing, except it was only one day a month. During that day, it could happen a dozen or more times. After going through this for a couple of years, I had a full-on seizure. Of course my cardiologist nor EP could figure it out.

Cardiologists think everything's a heart and are baffled when it's something else. If you don't want to jump right to a Neurologist, at least go back to square one with your PCP.

Syncope, dizzy spells

by Gemita - 2020-11-09 13:39:49

Nicole,  

Hello, yes unfortunately there are many different causes for syncope, pre-syncope and dizzy spells and it is a very common complaint.  I suffer from it.  In fact last night while sitting at the kitchen table I felt myself coming over dizzy and falling to the left side.  I had to steady myself to regain balance.  

I have suffered from syncope spells and low blood pressure all my life.  I developed arrhythmias and Tachy/Brady syndrome in 2016 which is the reason why I was given a dual chamber pacemaker in 2018.  I would say my symptoms of syncope, pre-syncope and dizziness are certainly less frequent now, but they still occur.  

It is about finding those conditions causing your symptoms Nicole.  Some will clearly be caused by heart related conditions, like arrhythmias (bradycardia, tachycardia) since a sudden increase/decrease in heart rate can also trigger sudden blood pressure changes and of course blood pressure changes cannot be controlled by our pacemaker as you are finding out.  Unfortunately the pacemaker does nothing to stabilise blood pressure (upwards/downwards), or to stop an increase in heart rate.  A pacemaker will only prevent a sudden heart rate fall below the minimum pacemaker set level which may not be enough to prevent the pre-syncope symptoms, even though it may prevent an actual loss of consciousness.  My doctors held back for a long time recommending a pacemaker since they were not 100% confident that it would stop all future attacks and they were absolutely right. 

I would ask for a referral to a consultant neurologist who can carry out a range of autonomic nervous system (ANS) tests to try to pinpoint if you have a problem with your ANS.  I clearly do since I suffer from Ehlers Danlos Syndrome - a connective tissue disorder.  My doctors believe this has caused my heart rhythm and blood pressure problems, as well as a number of other conditions relating to function of the bowel and bladder, but I am still managing well. 

You say your blood pressure is within normal range but unless you are monitoring 24/7 how can you be sure ?  It might be fluctuating.  As well as ANS tests, I would also ask for further monitoring so that you can press the patient heart monitor to record blood pressure, heart rate and any rhythm disturbances to correlate with your symptoms at the time that you actually feel dizzy, faint. 

I do hope you will soon feel much better

Aura

by Selwyn - 2020-11-09 16:48:36

I think proper deja-vu is always neurological. Tingling can be due to neurological conditions, especially if one sided.   If the cardiology people are happy with your PM and heart, I would, as suggested above by those learned people, look for a neurological opinion.  Your bradycardia may be associated. ( see ref. below).

Tingling, syncope, nausea may be anxiety associated. I have nver heard of deja-vu being anything other than neurological. If there is a family history of migraine this may also be relevant. 

https://www.sciencedirect.com/science/article/pii/0735109790902906

Best of luck, wishing you well.

Deja-vu symptoms

by busby - 2020-11-10 01:04:54

Hi Nicole , I have had a pacemaker now for 17 yrs. For the first few years, after getting mine, I would experience the same as you, with deja-vu symptoms, slightly dizzy and nausea. Not a nice feeling. Apparently I was also turning very pale each time. Before the pacemaker it was discovered that my heart was pausing for up to 30secs and i would faint without warning. I have not fainted since. However the pacemaker can only control bpm, and my heartrate was dropping rapidly, which also caused my blood pressure to drop, and the pacemaker cannot control this. I now have rate drop response turned on, so that if the pacemaker detects a sudden drop in heart rate, it will kick in at 75 bpm for 2 mins. Every pacemaker check now it states that i have had >9,999 rate drop events. I can even see this if I look at my heart rate on my fitbit, especially at night. I rarely get that weird feeling anymore.

You know you're wired when...

You have a $50,000 chest.

Member Quotes

We are ALIVE! How wonderful is modern medicine.